A nurse is caring for a client with severe preeclampsia receiving IV magnesium sulfate at 2 g/hr. The client's respirations drop to 9 breaths per minute, deep tendon reflexes are absent, and urine output for the last hour is 20 mL. Which action should the nurse take first?
- A.Increase the magnesium infusion rate and reassess in 15 minutes
- B.Administer calcium gluconate IV and stop the magnesium infusion
- C.Reposition the client in left lateral position and apply supplemental oxygen
- D.Notify the provider and prepare for emergency delivery
Show answer & rationale
Correct answer
B. Administer calcium gluconate IV and stop the magnesium infusion
Rationale
B is correct: The triad of respiratory depression (<12/min), absent deep tendon reflexes, and oliguria (<30 mL/hr) signals magnesium sulfate toxicity. The antidote is calcium gluconate 1 g IV administered over 3 minutes. The infusion must be stopped immediately. This is a life-threatening situation requiring the antidote first. A is incorrect: Increasing the infusion in the face of toxicity would be fatal. C is incorrect: Repositioning and oxygen are supportive but do not address the toxicity causing respiratory depression. Provider notification follows after administering the antidote. D is incorrect: Emergency delivery may ultimately be indicated for severe preeclampsia but is not the immediate response to magnesium toxicity.
Key concepts